Kansas, 2016Flash Flooding and Flooding in Kansas, October 6 to 7, 2016
October 6 to 7, 2016 · NWS SGF · 8 events in 2 counties and zones
A cold front produced isolated severe thunderstorms across southeast Kansas with reports of large hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front produced isolated severe thunderstorms across southeast Kansas with reports of large hail and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 6, 5:38 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Oct 6, 5:38 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
638 AM CDT Thu Oct 6 2016
...12Z Aviation Update...
.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Thu Oct 6 2016
It sure doesn't feel like October across the Missouri Ozarks this
morning. Temperatures are starting off in the upper 60s to around
70. In fact, we are around our maximum minimum record temperature
for SGF and JLN on this date. The radar is showing clusters of
convection just to our west and northwest this morning which may
brush by areas from Pittsburg Kansas to El Dorado Springs this
morning. The may be an isolated strong storm which this convection
this morning with small hail and gusty winds up to 45 mph but most
areas will remain quiet and rain free for most of today. Southerly
winds will become gusty again by late morning through the
afternoon with gusts up to 35 mph possible west of Highway 65.
High temperatures will be in the middle 80s for most locations
today.
.LONG TERM...(Tonight through Wednesday)
Issued at 255 AM CDT Thu Oct 6 2016
All eyes will be just to our northwest this evening as a cold
front moves into the region. SPC has an enhanced risk for severe
weather just to our northwest with a marginal to slight risk
across our southeast Kansas counties into extreme western
Missouri. The better potential for severe weather will remain to
our northwest but this line of storms will begin to move into SE
Kansas and west central MO by mid to late evening. These storms
will be on the weakening trend as they move southeast. The
strongest storms will be capable of producing hail up to quarter
size and damaging wind gusts up to 60 mph initially when they
start moving into our local area. By the time they reach the
central portions of the Ozarks late tonight, they will be weaker
and slowly diminishing.
By sunrise Friday morning, the front will be roughly from
Cassville to Rolla with showers still slowly moving southeastward.
All indications that as the front moves into south central MO by
late morning, rain chances will have mostly ended for the area.
South central MO might not see any additional rainfall. The
heaviest rainfall totals will be northwest of I-44 where localized 1
to 2 inches of rainfall may be possible.
There will be a sharp divide of temperatures initially on Friday
across the Ozarks but as the cold front advances, all areas will
see the much cooler temperatures. High pressure settles in for
Friday night and the weekend with pleasant weather...highs in the
60s and 70s and overnight lows in the 40s. Zonal flow early to mid
next week will continue mostly quiet weather and seasonable
temperatures.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 634 AM CDT Thu Oct 6 2016
Challenging aviation forecast for the area for the next 24 hours
or so. An area of thunderstorms over western Missouri will likely
affect the JLN terminal for at least an hour or two this morning,
with MVFR to IFR conditions expected. Right now, it is not
entirely clear how far east the thunderstorms will make it before
dissipating; there is a low chance that SGF could be affected
later this morning, though left mention out of the TAF for now.
Later tonight, thunderstorm chances will increase again as a
strong cold front approaches the area. The front will likely be
moving across the area this time tomorrow. Ahead of the front,
scattered thunderstorms are expected to develop. Showers and
perhaps a period of IFR stratus will be possible for a short time
behind the front Friday morning. Conditions should clear by later
Friday.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Boxell
Hazardous weather outlook, Oct 6, 5:42 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 AM CDT THU OCT 6 2016
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071145-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
642 AM CDT THU OCT 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED...
ELEVATED HAIL RISK.
ELEVATED THUNDERSTORM WIND DAMAGE RISK.
LIMITED FLOODING RISK.
SIGNIFICANT LIGHTNING RISK.
LIMITED NON THUNDERSTORM WIND RISK.
DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF WESTERN AND WEST
CENTRAL MISSOURI...AS WELL AS SOUTHEASTERN KANSAS THIS MORNING.
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS
ACTIVITY. SEVERE WEATHER IS UNLIKELY.
ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF
A COLD FRONT THIS EVENING INTO THE OVERNIGHT ACROSS PORTIONS OF
SOUTHEAST KANSAS INTO WESTERN MISSOURI. THERE WILL BE LIMITED
TO LOCALIZED ELEVATED THREAT FOR STRONG TO SEVERE STORMS OVER
SOUTHEAST KANSAS INTO WEST CENTRAL MISSOURI. DAMAGING WIND
GUSTS UP TO 60 MPH AND LARGE HAIL UP TO QUARTER SIZE MAY BE
POSSIBLE WITH THE STRONGEST STORMS. STORMS WILL HAVE FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL.
STORMS WILL WEAKEN OVERNIGHT AS THEY APPROACH THE HIGHWAY 65
CORRIDOR. LOCALIZED AREAS NORTHWEST OF I-44 MAY SEE 1 TO 2
INCHES OF RAINFALL WHICH MAY LEAD TO SOME MINOR FLOODING
POTENTIAL OF DRAINAGE AREAS AND LOW WATER CROSSINGS.
GUSTY SOUTHERLY WINDS THIS AFTERNOON MAY APPROACH 30 MPH FOR
AREAS WEST OF HIGHWAY 65.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED THIS WEEKEND INTO EARLY NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)
THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)
BOXELL
Event by event
3 flash flood, 2 hail, 2 flood, 1 funnel cloud. Local standard time, as filed.
Flash Flood, Cherokee
- When
- October 6, 7:35 AM CST to 9:35 AM CST
- Where
- Cherokee County, 2.27 mi WSW of Columbus to 2.01 mi W of Columbus
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.163, -94.871
Numerous low water crossings were flooded west of Columbus.
Flash Flood, Cherokee
- When
- October 6, 11:43 AM CST to 1:43 PM CST
- Where
- Cherokee County, 3.42 mi WNW of Columbus to 3.45 mi WNW of Columbus
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.189, -94.888
A quarter mile section of Northwest 30th Street had one foot of water flowing over the road.
Funnel Cloud, Bourbon
- When
- October 6, 5:18 PM CST
- Where
- Bourbon County, 4.84 mi N of Bronson
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.970, -95.070
A funnel cloud was spotted by the fire department about 5 miles north of Bronson off of Highway 3.
Hail, Bourbon
- When
- October 6, 5:30 PM CST
- Where
- Bourbon County, 0.69 mi N of Bronson
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.910, -95.070
Quarter size hail was reported north of Bronson.
Hail, Bourbon
- When
- October 6, 5:45 PM CST
- Where
- Bourbon County, 0.69 mi S of Mapleton
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.010, -94.880
Dime size hail was reported near Mapleton.
Flash Flood, Bourbon
- When
- October 6, 6:15 PM CST to 8:15 PM CST
- Where
- Bourbon County, 0.19 mi NW of Devon to 0.24 mi WSW of Devon
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.922, -94.823
Multiple low water crossings were flooded across northern Bourbon County.
Flood, Bourbon
- When
- October 6, 11:04 PM CST to October 7, 1:04 AM CST
- Where
- Bourbon County, 1.53 mi ESE of Xenia to 1.4 mi ESE of Xenia
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.991, -94.954
Kansas Highway K-65 was closed due to flooding along the Little Osage River.
Flood, Bourbon
- When
- October 6, 11:04 PM CST to October 7, 1:04 AM CST
- Where
- Bourbon County, 2.38 mi WNW of Fulton to 2.29 mi W of Fulton
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.012, -94.761
Kansas Highway K-31 was closed due to flooding along the Little Osage River.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Florida, October 6 to 7, 201611 deaths · 2 injured · $659 million · 23 events
- Tropical Storm and Flash Flood in Florida, October 6 to 8, 20161 death · $2.1 billion · 13 events
- Tornadoes and Flash Flooding in Kansas, October 6, 2016$1.6 million · EF3 · 27 events
- Tropical Storm and Tropical Depression in Florida, October 6 to 7, 2016$26 million · 11 events
- Tropical Storm in Florida, October 6 to 7, 2016$50,000 · 18 events
- Tornadoes and Hail in Kansas, October 6, 2016EF1 · 14 events
- Tornadoes and Damaging Winds in Iowa, October 6, 2016EF1 · 10 events
- Tornadoes and Damaging Wind in Illinois, October 6, 2016EF1 · 3 events
- Hail and Damaging Winds in Oklahoma, October 6, 2016$8,000 · 2.5 in hail · 16 events
- Flooding and Hail in Texas, October 6, 2016$15,000 · 2 in hail · 4 events
- Hail in Nebraska, October 6, 20162.75 in hail · 9 events
- Flash Flooding and Damaging Winds in Oklahoma, October 6, 2016$2,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 661867, 661868, 661872, 661873, 661874, 661869, 661870, 661871.